Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 321, NWS Goodland, KS

August 27, 2025Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2025, 7:08 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2025, 7:08 PM MDT (01:08 UTC)
Expired
Aug 27, 2025, 8:00 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:24 PM MDT, 1 hour 44 minutes earlier. Its key messages:

  • Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this aft-eve. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern CO and adjacent KS border counties between 6-10 PM MDT.
  • Additional showers and thunderstorms will develop over portions of northwest KS this evening and overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible.
  • Below normal temperatures and rain chances continue through the end of the week and into the weekend.
Area forecast discussion, Aug 27, 5:24 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
524 PM MDT Wed Aug 27 2025

.KEY MESSAGES...

- Thunderstorms that develop along the Colorado Front Range this
  afternoon will track east toward the Kansas border late this
  aft-eve. Wind gusts up to 60 mph are possible with the
  strongest storms, mainly in eastern CO and adjacent KS border
  counties between 6-10 PM MDT.

- Additional showers and thunderstorms will develop over
  portions of northwest KS this evening and overnight. Locally
  heavy rainfall can be expected with any storms. Minor/
  nuisance flooding possible.

- Below normal temperatures and rain chances continue through
  the end of the week and into the weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 235 PM MDT Wed Aug 27 2025

Through Tonight: Westerly flow aloft is present over the region
this afternoon.. on the eastern periphery of a deamplifying
ridge progressing slowly east across the High Plains.. and
southwestern fringe of a broad upper level trough /cyclonic flow
aloft/ over the eastern CONUS. In the lower levels (surface to
850 mb).. the Tri-State area was situated on the eastern
periphery of a broad lee cyclone (extending eastward from
central-southern CO into west-southwest KS), where modest
southerly flow was present.. mainly over eastern portions of the
Goodland county warning area (per surface observations and KGLD
velocity data). As of 19Z, pervasive stratus has lifted/
scattered over southwestern portions of the area (mainly south
and west of Goodland).. where temperatures were rising through
the 70's. Meanwhile, east and north of Goodland.. low overcast
(and a shallow cool/stable airmass) persists. Challenging
convective forecast. High-res guidance continues to suggest that
diurnal convection emanating from the Colorado Front Range will
progress downstream into eastern CO during the late afternoon
(~00-02 UTC) and far western KS during the early evening (02-04
UTC), though.. a fair amount of model-to-model and run-to-run
variability persists with regard to convective coverage. While
moderate instability (~1500 J/kg MLCAPE) will be present over
portions of eastern CO by 00 UTC.. weak forcing, modest (~6.5
C/km) mid-level lapse rates, marginal effective deep layer shear
(~20-30 KT) and weak DCAPE suggest a rather limited severe
weather potential. Guidance indicates that convection will also
develop over portions of northwest KS this evening.. when and
where strengthening low-level southerly flow/warm advection (on
the E and N periphery of the southeastward-advancing lee
cyclone) will aid in the development of elevated convection, the
focus of which may lie along/near the I-70 corridor -- on the
cool side of a shallow, stable airmass (near the southern
periphery of persistent low overcast) -- where somewhat more
favorable deep layer shear (and focused forcing) could support
transient supercellular organization and some potential for
hail, though.. the presence of abundant updrafts /interference/
may be a mitigating factor. For reference, right-mover motion
this evening should be from ~350 deg @ ~15 KT.

Thu-Thu night: With little overall change in the synoptic
pattern, expect sensible weather conditions similar to today,
though.. environmental conditions are apt to be influenced by
evening-overnight convection.. creating a fair amount of
uncertainty with regard to forecast specifics.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 235 PM MDT Wed Aug 27 2025

Fri-Sun: Long range guidance suggests that the ridge will
further deamplify and migrate eastward over the central CONUS
through the upcoming weekend.. as an upper level trough /
complex upper level low in the eastern Pacific gradually
progresses eastward ashore the Pacific Coast.
Deamplification/weakening of the ridge and the presence of a
subtropical jet over Baja CA, the Desert Southwest and 4-Corners
on Fri.. and subsequent development of a more progressive,
unidirectional flow pattern Sat-Sun.. may preclude substantial
changes in sensible weather conditions compared to previous
days, depending on upstream convective development along the
Colorado Front Range/Palmer Divide and nature/extent/evolution
of downstream propagation into eastern Colorado and western
Kansas.

Mon-Wed: Long range guidance suggests a return to WNW-NW flow
aloft, on the eastern periphery of a modestly amplifying upper
level ridge over the Rockies and southwest fringe of a complex
upper trough / broad cyclonic flow aloft over the eastern
CONUS.. similar to this week's pattern.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 522 PM MDT Wed Aug 27 2025

Currently around 00Z, KGLD is at VFR conditions, with KMCK
hovering around VFR/MVFR as stratus clouds (associated with a
weak lee cyclone located in southeast CO) continue over the
area. As the evening progresses, by ~03Z, showers and
thunderstorms will potentially impact the terminals (primarily
KGLD) until ~07Z. With the higher confidence in these occurring
at KGLD, just went with a PROB30 group for KMCK to account for
the lower potential. Ceilings and visibilities will continue to
deteriorate, with both terminals expected to drop down into MVFR
to IFR status and even LIFR status at times before improving
back to VFR around 18Z-19Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Melto
Hazardous weather outlook, Aug 27, 12:36 PM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 PM MDT Wed Aug 27 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 PM MDT Wed Aug 27 2025 /136 PM CDT Wed Aug 27 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms that develop along the Colorado Front Range this
afternoon will track east toward the Kansas border late this
afternoon and evening. Wind gusts up to 60 mph are possible with the
strongest storms, mainly in eastern Colorado and adjacent Kansas
border counties between 6 PM and 10 PM MDT.

Additional showers and thunderstorms will develop over portions of
northwest Kansas this evening and overnight. Locally heavy rainfall
can be expected with any storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is presently not anticipated.

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:22 PM MDTSevere Thunderstorm WarningGLDGove, Logan23 min
Aug 27, 7:41 PM MDTSevere Thunderstorm WarningGLDGove, Logan34 min
Aug 27, 8:08 PM MDTAreal Flood AdvisoryGLDLogan, Wallace, Wichita3 hr
Aug 27, 9:03 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita42 min
Aug 27, 10:53 PM MDTSpecial Weather StatementGLDWichita52 min
Aug 27, 11:04 PM MDTAreal Flood AdvisoryGLDThomas3 hr
Aug 27, 11:38 PM MDTAreal Flood AdvisoryGLDSheridan3 hr
Aug 28, 12:43 AM MDTFlash Flood WarningGLDGove, Sheridan3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.